Arizona, 2007

Flash Flooding in Arizona, August 1, 2007

August 1, 2007 · NWS TWC · 2 events in 2 counties and zones

Thunderstorms with heavy rainfall produced flash flooding across portions of Eastern Pima and Cochise counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms with heavy rainfall produced flash flooding across portions of Eastern Pima and Cochise counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 1, 1:50 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 1:50 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST WED AUG 1 2007

.SYNOPSIS...A VERY MOIST AIR MASS OVER THE REGION AND WEAK
DISTURBANCES EMBEDDED IN THE FLOW ALOFT WILL MAKE FOR A FEW MORE
ACTIVE THUNDERSTORM DAYS. AS MOISTURE LEVELS REMAIN HIGH...THE
THREAT FOR HEAVY RAINFALL AND RUNOFF PROBLEMS WILL CONTINUE. A LOW
PRESSURE TROUGH DEEPENING ALONG THE WEST COAST MAY SPREAD DRIER AIR
INTO THE REGION NEXT WEEK FOR A DECREASE IN THUNDERSTORM CHANCES.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEEN SLOW TO GET STARTED TO TODAY
AS THE CAP ALOFT SEEMS TO HAVE STRENGTHENED. A FEW TOWERING CU HAVE
POPPED THE CAP TO THE EAST AND WEST OF THE TUCSON METRO AREA AND
BECOME THUNDERSTORMS...BUT THEY HAVE BEEN SHORT LIVED. AS THE
AFTERNOON PROGRESSES THE CAP/S STRENGTH SHOULD DIMINISH RESULTING IN
SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN ARIZONA. AND SINCE THE
FLOW IN THE LOWER AND MID ATMOSPHERE IS WEAK...HEAVY RAIN LEADING TO
FLASH FLOODING IS THE MAIN CONCERN.

AT 130 PM MST SATELLITE IMAGERY INDICATED THE DISTURBANCE SOUTH OF
NEW MEXICO IS TRACKING TO THE NORTH AS THE NAM AND GFS MODELS
FORECAST...HOWEVER IT IS FURTHER WEST. SINCE IT IS CLOSER TO ARIZONA
ITS INFLUENCE MAY BE FELT IN COCHISE COUNTY LATER THIS EVENING AND
BEARS WATCHING.

DEEP MOISTURE WILL REMAIN IN PLACE OVER SOUTHERN ARIZONA FOR THE
NEXT SEVERAL DAYS ALONG WITH WEAK DISTURBANCES SKIRTING THE AREA FOR
CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE NEXT
SYNOPTIC SCALE FEATURE TO AFFECT OUR WEATHER WILL BE AN INVERTED
TROUGH/EASTERLY WAVE. THIS WAVE IS FORECAST TO MOVE ACROSS SOUTHERN
CHIHUAHUA AND SOUTHERN SONORA...MEXICO FRIDAY AND SATURDAY AS A
TROUGH OF LOW PRESSURE DIGS ALONG THE WEST COAST. THE GFS THEN
FORECASTS THE WAVE TO GET CAUGHT IN THE SOUTHWEST FLOW OF THE TROUGH
AND EVENTUALLY MOVES IT ACROSS ARIZONA ON MONDAY AND TUESDAY. AFTER
DYNAMICAL FORCING PUSHES THROUGH THE AREA THE SOUTHWESTERLY FLOW
WILL BRING DRIER AIR INTO THE REGION MIDWEEK. THEREFORE...A TREND
FOR LOWER CHANCES OF SHOWERS AND THUNDERSTORMS WILL BEGIN ON TUESDAY.

&&

.AVIATION...TSTMS HAVE REMAINED CONFINED TO MTNS SO FAR...BUT WITH A
SLIGHT INCREASE IN SE WINDS ALOFT LATER THIS AFTERNOON...A FEW ARE
EXPECTED TO PUSH NW AND PASS OVER OR CLOSE TO ALL TAF SITES LATE
THIS AFTERNOON OR EARLY THIS EVENING. ANY TSTM COULD BRING
VISIBILITIES BRIEFLY TO IFR...CIGS TO MVFR...AND GUSTS TO 40KTS.
BASED ON DEVELOPMENT SO FAR...THE RISK FOR MULTI-HOUR TSRA AT ANY
ONE SITE IS DIMINISHING...SO WE WILL MONITOR CLOSELY AND REMOVE
TEMPO GROUPS AS NEEDED. EXPECTING DEBRIS 120-150 CLOUD DECKS
OVERNIGHT...BUT IF THAT DOES NOT HAPPEN...WE COULD AGAIN SEE PATCHY
LOW CLOUDS/FOG AROUND SUNRISE. HAVE NOT CARRIED THAT IN TAFS OR
TWEBS AT THIS TIME SINCE CONFIDENCE IS TOO LOW. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...EVANS
AVIATION...PYTLAK
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 1, 10:47 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1047 AM MST WED AUG 1 2007

AZZ019-029>035-020700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1047 AM MST WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF STRONG THUNDERSTORMS ONCE AGAIN THIS AFTERNOON
AND EVENING...WITH HEAVY RAIN AND ISOLATED FLASH FLOODING THE MAIN
CONCERNS. INITIALLY...THUNDERSTORMS WILL TEND TO REMAIN NEAR MOUNTAINS
EARLY THIS AFTERNOON BECAUSE STEERING WINDS WERE VERY LIGHT.
HOWEVER COMPUTER MODELS FORECAST MID LEVEL WINDS TO INCREASE A BIT
THIS AFTERNOON...WHICH WILL TEND TO PUSH STORMS SLOWLY TO THE WEST
OR NORTHWEST. A WEAK UPPER LEVEL DISTURBANCE OVER NORTHWEST
CHIHUAHUA WAS ALSO MOVING TOWARD COCHISE COUNTY...AND MAY ENHANCE
DEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING ACROSS MUCH OF
SOUTHEAST ARIZONA.

BECAUSE OF THE WIDESPREAD HEAVY RAINS YESTERDAY...THE ATMOSPHERE
WILL TAKE LONGER TO DESTABILIZE TODAY. THUS IT MAY TAKE LONGER FOR
THUNDERSTORMS TO SPREAD INTO THE VALLEYS AND DESERTS COMPARED TO
YESTERDAY. HOWEVER ONCE THEY DO...THEY WILL AGAIN HAVE A TENDENCY
TO CLUSTER AND MERGE...WHILE PRODUCING RAINFALL RATES OF 1 TO 2
INCHES PER HOUR AND PERHAPS ISOLATED WIND GUSTS TO 50 MPH. IF THE
THUNDERSTORMS BECOME MORE ORGANIZED...FLASH FLOOD WATCHES MAY NEED
TO BE ISSUED. REGARDLESS IF THE THEY BECOME ORGANIZED OR NOT...ANY
SIGNIFICANT RAIN ON SATURATED SOILS OVER SOUTHEAST ARIZONA WILL
LIKELY CAUSE RUNOFF PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
FOR SEVERAL MORE DAYS...ALTHOUGH ACTIVITY MAY BE A BIT LESS
WIDESPREAD THURSDAY. INITIALLY IT APPEARED THAT THE RISK OF
THUNDERSTORMS WOULD DIMINISH LATE IN THE WEEK...BUT A NEW UPPER
LEVEL DISTURBANCE IS NOW FORECAST TO DEVELOP OVER NORTHERN MEXICO
AND MOVE WEST TOWARD THE REGION BY FRIDAY OR SATURDAY. THIS WILL
BE MONITORED CLOSELY SINCE ANY ADDITIONAL RAINS OVER THE NEXT
SEVERAL DAYS COULD ONCE AGAIN INCREASE THE RISK OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 119 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 1, 5:15 PM MST to 7:00 PM MST
Where
Cochise County, Douglas
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.350, -109.550

Flash flooding from thunderstorms in the City of Douglas caused damage to several city buildings and facilities.

Flash Flood, Pima

When
August 1, 8:30 PM MST to 9:30 PM MST
Where
Pima County, 1.76 mi W of Vail
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.050, -110.750

A swift water rescue occurred at Wilmot and Interstate 10 in Southeast Tucson due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54289, 51105.